Alert archive / Texas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 13, NWS Amarillo, TX

May 13, 1996Lipscomb County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 13, 1996, 6:18 AM CDT for Lipscomb County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 1996, 6:18 AM CDT (11:18 UTC)
Expired
May 13, 1996, 7:00 AM CDT
In force
42 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Lipscomb County, TX

The radar

The Dodge City radar (KDDC), 167 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 6:25 AM CDTHail 0.88Follett, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
513 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1658 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 131119
SVRAMA
TXC295-131200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
618 AM CDT MON MAY 13 1996
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 AM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...NORTHERN LIPSCOMB COUNTY
 
AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM ON THE BEAVER/LIPSCOMB COUNTY LINE JUST NORTHWEST OF
FOLLETT. THE STORM WILL MOVE SOUTHEAST AT 25 MPH AND WILL PASS OVER OR
JUST EAST OF FOLLETT.
 

 
 
 
 
 
 
 
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVVED OR IS INDICATED BY RADAR.  PEOPLE IN THE PATH OF THIS
STORM SHOULD TAKE ACTION TO PROTECT THEMSELVES AND THEIR PROPERTY.
MOVE INDOORS AND AWAY FROM WINDOWS.  DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:29 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 13, 3:29 AM CDT, 2 hours 49 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 AM CDT MON MAY 13 1996

WEAK FNTL BNDRY OVR NRN TX PNHDL SLOWLY SINKING S.  WARM AND JUICY
AIR ADVECTING INTO PNHDL HAS CONVERGED NEAR BNDRY TO SPARK SECOND
ROUND OF TSTMS.  THESE STORMS WILL LIKELY SUSTAIN THEMSELVES THROUGH
DAYBREAK AS THEY MOVE SE INTO MORE UNSTABLE AIR.  ANOTHER ROUND OF
STORMS THEN PSBL THIS AFTN AND TNGT AS CAPES INCR TO OVR 2000 J/KG.
CAP IS A LTL STRONGER AND THIS COULD KEEP THIS AFTN/EVE CONVECTION
MORE SPARSE IN THE WRN PNHDLS...BUT ERN SECTIONS...BEING LESS CAPPED
AND MORE BUOYANT...COULD SEE SCTD ACTIVITY.  SPC OTLKD MUCH OF TX
AND OK PNHDLS WITH SLGT RISK AND THIS SEEMS VRY REASONABLE.  WILL
INCLUDE THE MENTION OF SVR FOR TDA AND TNGT.

FOR TUE...RDG FLATTENS AND SFC TROF BECOMES ESTABLISHED.  A DRYLN
COULD LINGER IN ERN THIRD OF PNHDLS SO WILL MENTION A SLGT CHC
THERE.  WRN SECTIONS SHOULD BE SHUTDOWN BY THE DRY SW DWNSLP.

AMA 79/59/93/60  DHT 78/57/93/59

.AMA...
TX...NONE.
OK...NONE.

SP

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:33 PM CDTSevere Thunderstorm WarningAMAOchiltree27 min
May 12, 7:59 PM CDTSevere Thunderstorm WarningAMAOchiltree46 min
May 13, 2:44 AM CDTSevere Thunderstorm WarningAMAGray61 min

Nearby

Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.